New Jersey, 2011

Strong Wind in New Jersey, February 8, 2011

February 8, 2011 · NWS PHI · 21 events in 21 counties and zones

Gusty northwest winds followed a cold frontal passage from mid morning into early evening on the 8th across New Jersey. Peak wind gusts averaged around 50 mph along the shore and higher terrain and around 45 mph elsewhere.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Gusty northwest winds followed a cold frontal passage from mid morning into early evening on the 8th across New Jersey. Peak wind gusts averaged around 50 mph along the shore and higher terrain and around 45 mph elsewhere. Weak tree limbs and wires were knocked down. Peak wind gusts included 55 mph in Seaside Heights (Ocean County), 53 mph in Keansburg (Monmouth County), 52 mph in Tuckerton (Ocean County), 51 mph in Wantage (Sussex County), 47 mph at the Cape May Ferry Terminal (Cape May County), 46 mph in Atlantic City (Atlantic County) and Sandy Hook (Monmouth County), 44 mph in Bivalve (Cumberland County) and 40 mph in Trenton (Mercer County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 8, 8:25 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Feb 8, 8:25 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
825 AM EST TUE FEB 8 2011

.SYNOPSIS...
INTENSIFYING LOW PRESSURE WAS LOCATED WELL OFF CAPE COD THIS
MORNING. THE SYSTEM WILL RACE TO THE NORTHEAST, PASSING ACROSS THE
WATERS OFF NOVA SCOTIA AND NEWFOUNDLAND TODAY. COLD HIGH PRESSURE
FROM THE WEST WILL BUILD INTO OUR REGION FOR WEDNESDAY, THURSDAY
AND FRIDAY. THE HIGH WILL MODIFY A BIT OVER THE WEEKEND AS ITS
CENTER MOVES ACROSS THE SOUTHEASTERN STATES.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AT 800 AM, THE STEADY PRECIPITATION HAD LIFTED TO OUR NORTHEAST.

STRONG COLD ADVECTION WILL TAKE PLACE THROUGH THE DAY WITH A
GUSTY NORTHWEST WIND. IT CONTINUES TO APPEAR AS THOUGH WE WILL SEE
SOME GUSTS APPROACHING 45 MPH IN OUR REGION. AS A RESULT, THE WIND
ADVISORY WILL BE LEFT IN PLACE.

ALSO IN THE STRONG COLD ADVECTION, SCATTERED TO ISOLATED SNOW
SHOWERS ARE ANTICIPATED FOR OUR NORTHERN COUNTIES. THERE COULD BE
ISOLATED BURSTS OF SNOW THAT MAY LEAVE A QUICK COATING AT SOME
LOCATIONS.

THE MAXIMUM TEMPERATURES FOR THE DAY HAVE BEEN REACHED AT MOST
SPOTS. READINGS SHOULD REMAIN STEADY OR FALL SLOWLY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
TONIGHT... DECIDEDLY ON THE COLD DRY SIDE WITH THE NW WIND
BLOWING WELL INTO THE LATE EVENING. BLENDED GFS/ECMWF MOS/2M TEMPS
FOR THE FORECAST LOWS.

WEDNESDAY...CONTINUITY LOOKED VERY GOOD WITH A MIX OF SUN AND
CLOUDS. WINDS NOT AS GUSTY AND SOME TEMPORARY RECOVERY AS IT
APPEARS WE HAVE A SORT OF WEAK COOL FRONT APPROACHING FROM THE
WEST AND A BIT OF WEAK WAA AHEAD OF ITS EVENING ARRIVAL.

WEDNESDAY NIGHT...N CAROLINA COASTAL LOW PRESSURE WITH THE
DEFORMATION ZONE MID AND HIGH CLOUDS MAY KEEP TEMPS FROM FALLING
TOO MUCH.

BLENDED 21Z/7 SREF POPS WITH THE WETTER 00Z/8 NAM POPS. UKMET HAS
QPF INTO S DEL. JUST TOO CLOSE TO IGNORE. IN ANY CASE...IF ANY
SNOW DOES OCCUR /LOTS OF DRY AIR IN THE LOWER LAYERS TO OVERCOME/
IT SHOULD BE BRIEF AND OR LIGHT AND ON ITS WAY OUT TO SEA BY
SUNRISE THURSDAY.

THURSDAY...COLDEST DAY OF THE NEXT SEVERAL... AND 00Z/8 GFS MEX
/00Z/8 ECMWF 2M TEMPS AGREE. WE SHOULD HAVE SOME SUNSHINE THOUGH.

THURSDAY NIGHT...MIGHT BE THE COLDEST NIGHT OF THE WEEK WITH
RADIATIONAL COOLING ANTICIPATED OVER THE NE PA NW NJ SNOW PACK.
LOWERED TEMPS A BIT IN RESPONSE TO 00Z/8 GFS/ECMWF MEX/2M TEMP
GUIDANCE.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
IN A TREND WE HAVE NOT SEEN THAT MUCH THIS WINTER SEASON...THE
LONG TERM FORECAST PERIOD HAS GENERALLY SHIFTED TOWARD A MORE
BENIGN PATTERN. TEMPERATURES SHOULD EVENTUALLY TREND TOWARD OR
ABOVE SEASONAL NORMS BY THE END OF THE LONG TERM PERIOD. 00Z/8 GFS
OP RUN THREW IN A WRINKLE AND WHILE THE 00Z/8 ECMWF DIDNT GRAB
ONTO THIS NEARLY AS MUCH...WE COULD HAVE A SLIGHTLY COLDER
SCENARIO FOR SATURDAY. EVENTUALLY THO..THE GFS/ECMWF AGREE THAT
SUNDAY AND NEXT MONDAY WARMUP. WILL IT BE SUSTAINED NEXT WEEK???

IN TERMS OF PRECIPITATION...VERY LITTLE NOW EXPECTED DURING THE
PERIOD. SOME LOW POPS REMAIN IN THE EARLY THURSDAY NIGHT TIME FRAME
IN ACKNOWLEDGMENT OF THE REDUCED RISK FROM A LOW PRESSURE SYSTEM
WHICH IS NOW EXPECTED TO FOLLOW A MORE SUPPRESSED SOUTHERN TRACK.

HIGH PRESSURE MOVES INTO THE REGION AND IS THE MAIN INFLUENCE FOR
FRIDAY INTO SUNDAY. A FRONTAL BOUNDARY ON MONDAY PRESENTS THE NEXT
POTENTIAL FOR PRECIPITATION...BUT THE RISK REMAINS LOW ENOUGH TO
KEEP POPS BELOW 15 PERCENT.

IF THIS PANS OUT...WILL BE ONE OF THE QUIETER STRETCHES IN A VERY
ACTIVE WINTER SEASON.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

AFTER 14Z...VFR CONDITIONS SHOULD HAVE ARRIVED AT ALL SITES AND
THE WEST TO NORTHWEST WINDS WILL HAVE ARRIVED. GUSTS TO 35 KNOTS
EXPECTED TODAY WITH PLENTY OF LOW LEVEL MECHANICAL TURBULENCE
DEVELOPING. THE WINDS WILL DIMINISH BACK TO AROUND 10 KTS LATER
THIS EVENING AND STAY THAT WAY MUCH OF THE NIGHT. SKC AFTER
SUNSET.

OUTLOOK...
VFR EXPECTED WED AS HIGH PRESSURE BUILDS IN. PROBABLY VFR INTO
THE WEEKEND AS WELL...HOWEVER THE 00Z NAM IS SHOWING THE
POSSIBILITY FOR LIGHT SNOW AND LOWER CIGS ACROSS THE SRN TAF SITES
AROUND 12Z THU.

&&

.MARINE...
THE LOW PRESSURE SYSTEM THIS MORNING CONTINUES TO DEEPEN AND MOVE
NORTHEAST. THIS WILL CONTINUE TODAY WITH WINDS INCREASING TO GALE
STRENGTH THIS MORNING AND LASTING TONIGHT. GUSTS TO 40 KNOTS ARE
EXPECTED. SEAS WILL INCREASE TO 5 TO 8 FT ON THE OCEAN...3 TO 5 FT
ACROSS SRN DEL BAY...AND 2 TO 3 FT ON NRN DEL BAY. CONDITIONS WILL
DECREASE WED AS HIGH PRESSURE MOVES IN FROM THE OHIO VALLEY. A
PERIOD OF SCA CONDITIONS EXPECTED INTO EARLY THU.

MORE BENIGN WEATHER WILL END THE WEEK AS HIGH PRESSURE REMAINS IN
CONTROL OF THE WEATHER. ANOTHER ROUND OF SCA CONDITIONS SAT BEHIND
A COLD FRONT MOVING IN FROM THE NORTH.

&&

.TIDES/COASTAL FLOODING...
A STRENGTHENING WEST TO NORTHWEST WIND TODAY WILL CREATE
DECIDEDLY NEGATIVE WATER LEVEL DEPARTURES TODAY AND INTO TONIGHT.
IT APPEARS THAT THERE WILL NOT BE ENOUGH NEGATIVE DEPARTURE TO
CREATE BLOWOUT TIDES. WE WILL CONTINUE TO MONITOR IT HOWEVER.

WE WERE AWARE THAT THE ETSS WEB SITE STOPPED INGESTING LAST
EVENING AND HAVE NOTIFIED NCEP.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY UNTIL 8 PM EST THIS EVENING FOR PAZ054-055-
     060>062-067>071.
NJ...WIND ADVISORY UNTIL 8 PM EST THIS EVENING FOR NJZ001-007>010-
     012>027.
DE...WIND ADVISORY UNTIL 8 PM EST THIS EVENING FOR DEZ001>004.
MD...WIND ADVISORY UNTIL 8 PM EST THIS EVENING FOR MDZ008-012-015-
     019-020.
MARINE...GALE WARNING UNTIL 1 AM EST WEDNESDAY FOR ANZ430-431-450>455.

&&

SYNOPSIS...DRAG
NEAR TERM...IOVINO
SHORT TERM...DRAG
LONG TERM...SZATKOWSKI
AVIATION...O'HARA
MARINE...O'HARA
TIDES/COASTAL FLOODING...O'HARA
Hazardous weather outlook, Feb 8, 8:30 AM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
830 AM EST TUE FEB 8 2011

NJZ001-007-008-PAZ054-055-061-062-091100-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-LEHIGH-NORTHAMPTON-
830 AM EST TUE FEB 8 2011

...WIND ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

WIND CHILL VALUES MAY APPROACH 15 BELOW ZERO IN THE HIGHER
ELEVATIONS EARLY ON WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WIND CHILL VALUES NEAR 15 BELOW ZERO ARE POSSIBLE IN THE HIGHER
ELEVATIONS EARLY ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ060-067>071-
091100-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
830 AM EST TUE FEB 8 2011

...WIND ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-091100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
830 AM EST TUE FEB 8 2011

...GALE WARNING IN EFFECT UNTIL 1 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 strong wind. Local standard time, as filed.

Strong Wind, Eastern Ocean

When
February 8, 10:00 AM EST to 8:00 PM EST
Where
Eastern Ocean forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$200
Reported by
Mesonet
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Strong Wind, Western Ocean

When
February 8, 10:00 AM EST to 8:00 PM EST
Where
Western Ocean forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$200
Reported by
Mesonet
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Strong Wind, Sussex

When
February 8, 10:00 AM EST to 8:00 PM EST
Where
Sussex forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$200
Reported by
Mesonet
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Strong Wind, Western Cape May

When
February 8, 10:00 AM EST to 8:00 PM EST
Where
Western Cape May forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$200
Reported by
Mesonet
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Strong Wind, Western Atlantic

When
February 8, 10:00 AM EST to 8:00 PM EST
Where
Western Atlantic forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$200
Reported by
ASOS
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Strong Wind, Western Monmouth

When
February 8, 10:00 AM EST to 8:00 PM EST
Where
Western Monmouth forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$200
Reported by
C-MAN Station
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Strong Wind, Eastern Monmouth

When
February 8, 10:00 AM EST to 8:00 PM EST
Where
Eastern Monmouth forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$200
Reported by
Coast Guard
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Strong Wind, Warren

When
February 8, 10:00 AM EST to 8:00 PM EST
Where
Warren forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$200
Reported by
Mesonet
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Strong Wind, Morris

When
February 8, 10:00 AM EST to 8:00 PM EST
Where
Morris forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$200
Reported by
Mesonet
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Strong Wind, Hunterdon

When
February 8, 10:00 AM EST to 8:00 PM EST
Where
Hunterdon forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$200
Reported by
Mesonet
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Strong Wind, Somerset

When
February 8, 10:00 AM EST to 8:00 PM EST
Where
Somerset forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$200
Reported by
Mesonet
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Strong Wind, Middlesex

When
February 8, 10:00 AM EST to 8:00 PM EST
Where
Middlesex forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$200
Reported by
Mesonet
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Strong Wind, Mercer

When
February 8, 10:00 AM EST to 8:00 PM EST
Where
Mercer forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$200
Reported by
Mesonet
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Strong Wind, Northwestern Burlington

When
February 8, 10:00 AM EST to 8:00 PM EST
Where
Northwestern Burlington forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$200
Reported by
Mesonet
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Strong Wind, Southeastern Burlington

When
February 8, 10:00 AM EST to 8:00 PM EST
Where
Southeastern Burlington forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$200
Reported by
Mesonet
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Strong Wind, Camden

When
February 8, 10:00 AM EST to 8:00 PM EST
Where
Camden forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$200
Reported by
Mesonet
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Strong Wind, Gloucester

When
February 8, 10:00 AM EST to 8:00 PM EST
Where
Gloucester forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$200
Reported by
Mesonet
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Strong Wind, Salem

When
February 8, 10:00 AM EST to 8:00 PM EST
Where
Salem forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$200
Reported by
Mesonet
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Strong Wind, Cumberland

When
February 8, 10:00 AM EST to 8:00 PM EST
Where
Cumberland forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$200
Reported by
Mesonet
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Strong Wind, Eastern Atlantic

When
February 8, 10:00 AM EST to 8:00 PM EST
Where
Eastern Atlantic forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$200
Reported by
Mesonet
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Strong Wind, Eastern Cape May

When
February 8, 10:00 AM EST to 8:00 PM EST
Where
Eastern Cape May forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$200
Reported by
Mesonet
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2011Every state in 2011This day in weather historyWarnings in New Jersey, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282324, 282325, 282326, 282327, 282328, 282330, 282331, 282333, 282334, 282337, 282338, 282339, 282341, 282342, 282343, 282344, 282345, 282346, 282347, 282348, 282349.